Alert archive / Wyoming / High Wind Watches in 2021

High Wind Watch 18, NWS Riverton, WY

December 19, 2021Park County, Wyoming

NWS Riverton, WY issued this high wind watch at Dec 19, 2021, 2:30 PM MST for Park County, Wyoming. It took effect at Dec 20, 2021, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 19, 2021, 2:30 PM MST (21:30 UTC)
In effect from
Dec 20, 2021, 11:00 AM MST
Expired
Dec 19, 2021, 7:55 PM MST
In force
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2616 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WWUS75 KRIW 192130
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
230 PM MST Sun Dec 19 2021

WYZ003-200530-
/O.NEW.KRIW.HW.A.0018.211220T1800Z-211221T1500Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
230 PM MST Sun Dec 19 2021

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
MORNING...

* WHAT...West winds 30 to 40 mph with gusts 50 to 65 mph possible.
  Locally higher gusts are possible in the gaps of the eastern
  Absaroka Range foothills.

* WHERE...Cody Foothills including WY Hwy 120 and the benches from
  Cody to Clark WY.

* WHEN...From Monday morning through Tuesday morning.

* IMPACTS...Damaging winds could blow down power lines and ignite
  fires. Travel could be dangerous, especially for high profile
  vehicles on north-south oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
1 follow-up statement
060 
WWUS75 KRIW 200255
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
755 PM MST Sun Dec 19 2021

WYZ003-201300-
/O.UPG.KRIW.HW.A.0018.211220T1800Z-211221T1500Z/
/O.NEW.KRIW.HW.W.0023.211220T1900Z-211221T1500Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
755 PM MST Sun Dec 19 2021

...HIGH WIND WARNING IN EFFECT FROM NOON MONDAY TO 8 AM MST
TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts 60 to 75 mph 
  expected.
 
* WHERE...Cody Foothills. This high wind event could produce
  similar peak wind gusts at both Cody and Clark. 

* WHEN...From noon Monday to 8 AM Tuesday. The strongest winds are
  expected from 4 PM Monday to 4 AM Tuesday.

* IMPACTS...Damaging winds could blow down power lines and ignite
  fires. Extreme blowover risk mainly for high profile vehicles on
  north to south oriented roads including Highway 120.

* ADDITIONAL DETAILS...Please keep two hands on your steering
  wheel in case of a sudden, strong wind gust. Also make sure your
  Christmas decorations are secure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In a parking lot, park into the wind to minimize the possibility 
of your car door hitting another parked vehicle.

&&

$$

21

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Dec 19, 11:01 AM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Dec 19, 11:01 AM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1101 AM MST Sun Dec 19 2021

.SHORT TERM...Today through Monday

A flat ridge will be in place over the Cowboy State today and
Monday, resulting in a mainly zonal flow pattern. There will be
enough Pacific moisture within this flow to produce upslope snow
showers over northwestern portions today and tonight. Accumulations
will remain light, with 1 to 2 inches possible in the western
mountains tonight. Strong to high winds will continue across
portions of the Wind Corridor and the Cody Foothills today. Wind
prone locations like Clark and Wyoming Blvd on the south side of
Casper could have wind gusts of 60 mph, with gusts of 45 to 50 mph
expected across the rest of these areas. Will not issue any warnings
at this time, due to the isolated nature of this event. These winds
will decrease a bit for Monday, but will remain gusty, as a cold
front makes its way over areas east of the Divide. Temperatures will
warm today, rising to seasonal levels for much of the area. The
exception will be Johnson County, where highs in the middle 40s will
occur. Temperatures will remain seasonal across much of the forecast
area Monday, as a result of the cold front.

.LONG TERM...Monday night through Christmas

In recent model runs, there have been some changes as models
continue to keep zonal flow over the region for the first part of
the period. In the recent runs, models are hinting a stronger upper-
level ridge for Wednesday ahead of Thursday's trough. With this
ridge and the transition to southwesterly flow ahead of the trough,
temperatures will be slightly warmer than previous forecasts. As
Thursday approaches, models have slowed the highlighted feature
down. The ridge breaks down into zonal flow and the western
mountains will begin to see snow a few hours later than compared to
previous model runs. Then as the trough digs over the the Great
Basin, the associated precipitation shield will spread over the
Divide into Friday which has also been slowed down in recent
runs. With this much variability in the forecast, not going to
really discuss details or snow amounts with the exception of
mentioning that models are in agreement with something happening
and a white Christmas is very much possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1043 AM MST Sun Dec 19 2021

The main aviation concerns over the next 24 hours consist of
light snow showers and MVFR conditions at KJAC this evening, and
secondarily, gusty winds at KCOD and KCPR. Elsewhere, VFR
conditions prevail, with standing waves (can cause turbulence)
downstream of mountain ranges being the most widespread issue.

Snow-wise, a weather system focused over Montana will bring
modest lift and chance of snow to the Jackson Valley this evening.
Mountains will likely be obscured by snow showers and clouds. High-
resolution models show most snow showers staying over the
terrain, but a few may drift off the Tetons eastward, causing
periods of lowered visibility and snow at KJAC.

Wind-wise, the pressure gradient remains tight between the
Intermountain West and the High Plains, leading to strong winds in
the terrain of Wyoming and breezy winds in the wind corridor from
KRKS to KCPR. Notably, a jet streak moving into western Montana
may provide enough subsidence to push high winds into Cody and
Clark WY Monday afternoon. The HRRR model in particular suggests
the high winds (which usually stay fairly locked to the mid-
slopes of the terrain) may reach the airport and the WY Hwy 120
in the western Bighorn basin.

&&

.FIRE WEATHER...

West to southwest winds, with gusts of 50 to 60 mph, will occur
over portions of zones 276/280/286/289 today, before decreasing
later tonight. A cold front will move through areas east of the
Divide late tonight into Monday. Snow showers will develop this
afternoon and continue tonight over zones 140/415/286. Only 1 to 2
inches are expected tonight. Otherwise, no widespread precipitation
is expected until Wednesday at the earliest.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Vorst
AVIATION...VandenBoogart
FIRE WEATHER...LaVoie
Hazardous weather outlook, Dec 19, 2:40 AM MST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
240 AM MST Sun Dec 19 2021

WYZ001>020-022>030-200945-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
240 AM MST Sun Dec 19 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

West to southwest winds, with gusts of 45 to 50 mph, will continue
over the eastern foothills of the Absaroka and Wind River
Mountains, as well as in the Wind Corridor from eastern Sweetwater
to Natrona County. Isolated locations may have gusts of 60 mph.

Snow showers will develop this afternoon and continue tonight over
northwestern portions. Accumulations will remain light, with 1 to
2 inches possible in the higher elevations tonight.

.DAYS TWO THROUGH SEVEN...Monday through Christmas.

Wednesday...A chance for snow over far western portions.

Thursday into Friday...Snow likely over far western portions,
with chances spreading across the south Thursday afternoon. There
will be a chance for snow over areas east of the Divide Thursday
night. This activity will continue into Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Nearby

High Wind Watches in Wyoming, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.